Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 19, NWS Albany, NY

August 10, 2003Dutchess County, New York

NWS Albany, NY issued this flash flood warning at Aug 10, 2003, 9:15 PM EDT for Dutchess County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2003, 9:15 PM EDT (01:15 UTC)
Expired
Aug 10, 2003, 11:15 PM EDT
In force
2 hr
Issued by
NWS Albany, NY
Area
Whole counties

County Dutchess County, NY

The radar

The Albany radar (KENX), 95 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 110116
FFWALY
NYC027-110315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTION
NATIONAL WEATHER SERVICE ALBANY NY
915 PM EDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DUTCHESS COUNTY IN EASTERN NEW YORK

* UNTIL 1115 PM EDT

* AT 911 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN IN CENTRAL DUTCHESS COUNTY.

* LOCATIONS IN THE WARNING INCLUDE...ARLINGTON...FAIRVIEW...HYDE
  PARK...PLEASANT VALLEY...POUGHKEEPSIE...RED OAKS MILL...
  RHINEBECK...STAATSBURG AND STANFORDVILLE

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

THE STREAMS MOST VULNERABLE ARE THE TRIBUTARIES OF THE WAPPINGERS 
CREEK AND THE FALL KILL.


$$

LAT...LON 4193 7373 4171 7371 4160 7395 4192 7398

CORRECTED EXPIRATION TIME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:45 PM EDT, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 10, 3:45 PM EDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT SUN AUG 10 2003

WORKZONES AVAILABLE.

.DISC...ALREADY BUSY WITH WARNINGS AT THIS TIME. WHEN WILL IT EVER
END? IF IT DOESNT SOON...WE ALL MIGHT BE BUILDING ARKS HAVE
ALREADY ISSUED A FFW FOR SE SARATOGA AS FLOODING REPORTED THERE.
ACTIVITY HAS FORMED EARLIER THAN YESTERDAY. WE APPEAR TO BE IN A
TRUE TROPICAL AIR MASS AGAIN AS ONCE AGAIN...WE HAVE LOST OUR HAZE
AND CAN SEE THE CB PRODUCING THE FLOODS IN SE SARATOGA COUNTY FROM
OUR OFFICE. FOCUSING BOUNDARIES ARE HARD TO FIND TODAY...BUT IT
APPEARS ONE IS JUST TO THE WEST OF THE HUDSON VALLEY...AND ANOTHER
PERHAPS OVER WESTERN NY STATE. HAVE FOLLOWED A BLEND OF THE
ETA/GFS...WHICH PUSHES THESE BOUNDARIES (VERY SLOWLY EAST). AT THAT
SAME TIME...A NEW COLD FRONT...SLIDING OVER EASTERN CANADA...WILL
INTERACT WITH THIS SOUP SOMETIME TOMORROW AS IT APPROACHES NY STATE.
THIS FRONT IS FORECAST TO SLOWLY SLIP SOUTH AND EAST WITH TIME...BUT
NOT BEFORE LIKELY STALLING AWHILE ON TUESDAY. UNFORTUNATELY...FELT
COMPELLED TO THROW CHANCE BACK IN FOR EVERYWHERE ON WEDNESDAY. BY
THURSDAY...DRIER (BUT WARMER AIR) FINALLY INFILTRATES FROM CANADA.

.EXTENDED...AS USUAL SOME UNCERTAINTIES HAVE ARISEN. THE OLDER
MODELS...ESP THE EUROPEAN INDICATE A POSSIBLE HEATWAVE FOR THE
UPCOMING WEEKEND WITH LITTLE OR NO RAIN. HOWEVER...THE LATEST GFS
INDICATES ANOTHER TROUGH BRINGING A ROUND OF POSSIBLE UNSETTLED
WEATHER FOR NEXT SATURDAY. THIS TROUGH IS FORECAST TO MOVE EAST BY
SUNDAY...UNLIKE ITS PREDECCESOR. DUE TO CONSENSUS...WE (ALONG WITH
MY NEIGHBORING STATIONS) HAVE OPTED TO KEEP SATURDAY DRY FOR
NOW...AND AWAIT ANOTHER ROUND OF GUIDANCE BEFORE MENTIONING ANY
CHANCES ON SATURDAY.

.HYDROLOGICAL STATUS...RIGHT NOW...SE SARATOGA COUNTY UNDER THE GUN
AS UP TO 2 INCHES OF RAIN HAS FALLEN IN ABOUT AN HOUR...CAUSING
FLOODING FROM STILLWATER ON SOUTH. MORE HEAVY RAINERS FALLING ACROSS
THE CATSKILLS. WE ISSUED A NEW FFA EXCLUDING THE HUDSON
VALLEY...WHERE OUR ONE AND ONLY FFW IS TAKING PLACE. STILL BELIEVE
THE BIGGER THREAT OF FLOODING MIGHT BE OVER THE ELEVATED AREAS...BUT
STAY TUNED. MORE OF THE SAME CAN BE EXPECTED TOMORROW AND
TUESDAY...WITH THE ACTIVITY DIURNALLY DRIVEN.

.ALY...FLOOD WATCH
CTZ001-013-MAZ001-025-NYZ032-033-038>040-047-048-051-058-063-
082-VTZ013>015-110200-

HWJIV
Hazardous weather outlook, Aug 10, 4:55 AM EDT, 16 hours 20 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-101045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
455 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...NO SEVERE THUNDERSTORMS ARE FORECAST TODAY.
HOWEVER, TORRENTIAL RAINFALL IS POSSIBLE WITH SHOWERS AND
THUNDERSTORMS, WHICH COULD PRODUCE FLASH FLOODING IN A FEW SPOTS,
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 10, 4:50 PM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
450 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    MECHANICVILLE             NY   FLOODING
08/10/03   SARATOGA                       STATE OF EMERGENCY CENTRAL
                                          AVENUE COMPLETELY FLOODED

0410 PM    STILLWATER                NY   FLOODING
08/10/03   SARATOGA                       STATE ROUTE 67 CLOSED DUE
                                          TO FLOODING NUMEROUS PUMP
                                          OUTS AND STREET CLOSED

0410 PM    STILLWATER                NY   FLOODING
08/10/03   SARATOGA                       BRICKYARD ROAD WALNUT
                                          STREET AND GEORGE THOMPSON
                                          ROAD FLOODED OTHER ROADS FLOODED

0410 PM    CLIFTON PARK              NY   FLOODING
08/10/03   SARATOGA                       FLOODING NEAR THE CLIFTON
                                          PARK MALL

NNNN
Special weather statement, Aug 10, 5:00 PM EDT, 4 hours 15 minutes before
NYZ041-049>053-059-084-102130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
500 PM EDT SUN AUG 10 2003

...A BROKEN LINE OF THUNDERSTORMS WITH TORRENTIAL RAIN IN
ALBANY...GREENE...SCHENECTADY...RENSSELAER...SARATOGA AND WASHINGTON
COUNTIES...

AT 500 PM EDT DOPPLER WEATHER RADAR INDICATED A LINE OF BROKEN
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
GANSEVOORT TO RENSSELAERVILLE...OR 7 MILES SOUTH OF GLENS FALLS 18
MILES SOUTHWEST OF DELMAR...MOVING SOUTHEAST AT 20 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...TORRENTIAL RAIN...WIND
GUSTS TO 30 MPH...AND A FEW RUMBLES...WESTERLO AND VOORHEESVILLE AT
505 PM EDT...ARGYLE AND SOUTH WESTERLO AT 510 PM EDT...MECHANICVILLE
AT 515 PM EDT...STILLWATER AND LATHAM AT 520 PM EDT...COSSAYUNA AND
WATERFORD AT 525 PM EDT...VALLEY FALLS AT 530 PM EDT.

THESE SHOWERS WILL HIT SOUTHEAST SARATOGA COUNTY WHERE A FLASH FLOOD
WARNING REMAINS IN EFFECT UNTIL 515 PM. THESE SHOWERS COULD PRODUCE
UP TO AN INCH OF RAIN...AND COULD AGGRAVATE THE FLOODING PROBLEMS
ALREADY REPORTED IN MECHANICVILLE...STILLWATER AND CLIFTON PARK.
Special weather statement, Aug 10, 5:35 PM EDT, 3 hours 40 minutes before
NYZ050-053-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
535 PM EDT SUN AUG 10 2003

...STRONG THUNDERSTORMS IN RENSSELAER AND SARATOGA COUNTIES...

AT 535 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF SARATOGA LAKE TO 3 MILES
NORTHWEST OF LOUDONVILLE...OR ALONG A LINE EXTENDING FROM 5 MILES
NORTH OF MECHANICVILLE TO 2 MILES NORTHEAST OF COLONIE...MOVING EAST
AT 15 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF
30 MPH...AND HEAVY RAIN...WILL BE NEAR...

WATERFORD AND TROY AT 540 PM EDT...
SCHAGHTICOKE AND MELROSE AT 545 PM EDT...
VALLEY FALLS AND CENTER BRUNSWICK AT 550 PM EDT...
RAYMERTOWN AT 555 PM EDT...
PITTSTOWN AT 600 PM EDT...

OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE HALFMOON AND ROUND
LAKE. ANOTHER FLASH FLOOD WARNING HAS BEEN ISSUED FOR SOUTHERN
SARATOGA COUNTY. A FLASH FLOOD WARNING REMAINS IN AFFECT FOR
NORTHERN RENSSELAER COUNTY. RAINFALL WITH THESE STORMS COULD
APPROACH AN INCH WHICH WOULD ONLY AGGRAVATE THE EXCESSIVE RUNOFF.
FLOODING HAS ALREADY BEEN NOTED IN CLIFTON PARK...MECHANICVILLE AND
STILLWATER.
Special weather statement, Aug 10, 6:41 PM EDT, 2 hours 34 minutes before
NYZ064>066-102315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
641 PM EDT SUN AUG 10 2003

...A LINE OF STRONG THUNDERSTORMS IN ULSTER AND DUTCHESS COUNTIES...

AT 641 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 4 MILES EAST OF PORT EWEN TO 2 MILES
NORTH OF WALLKILL...OR ALONG A LINE EXTENDING FROM RHINEBECK TO 6
MILES NORTH OF WALDEN...MOVING EAST AT 15 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS UP TO 30
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

PLATTEKILL AND HYDE PARK AT 650 PM EDT...POUGHKEEPSIE AND FAIRVIEW
AT 700 PM EDT...STANFORDVILLE AND PLEASANT VALLEY AT 705 PM
EDT...WAPPINGERS FALLS AND RED OAKS MILL AT 710 PM EDT...MILLBROOK
AND MYERS CORNER AT 715 PM EDT.
Local storm report, Aug 10, 7:25 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
725 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    MECHANICVILLE             NY   FLOODING
08/10/03   SARATOGA                       STATE OF EMERGENCY CENTRAL
                                          AVENUE COMPLETELY FLOODED

0410 PM    STILLWATER                NY   FLOODING
08/10/03   SARATOGA                       STATE ROUTE 67 CLOSED DUE
                                          TO FLOODING NUMEROUS PUMP
                                          OUTS AND STREET CLOSED

0410 PM    STILLWATER                NY   FLOODING
08/10/03   SARATOGA                       BRICKYARD ROAD WALNUT
                                          STREET AND GEORGE THOMPSON
                                          ROAD FLOODED OTHER ROADS FLOODED

0410 PM    CLIFTON PARK              NY   FLOODING
08/10/03   SARATOGA                       FLOODING NEAR THE CLIFTON
                                          PARK MALL

0600 PM    CLIFTON PARK              NY   FLOODING ON RT. 9 AND
08/10/03   SARATOGA                       USHERS ROAD

NNNN
Special weather statement, Aug 10, 8:25 PM EDT, 50 minutes before
NYZ065-066-110100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
825 PM EDT SUN AUG 10 2003

...A STRONG THUNDERSTORM IN DUTCHESS COUNTY...

AT 825 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES SOUTHEAST OF PLEASANT VALLEY...OR 7 MILES EAST OF
POUGHKEEPSIE...MOVING NORTHEAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...AND TORRENTIAL RAIN...WILL BE NEAR...

MILLBROOK AT 840 PM EDT...
STANFORDVILLE AND DOVER PLAINS AT 845 PM EDT...
AMENIA AT 900 PM EDT...

OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE ARLINGTON...FAIRVIEW AND
PLEASANT VALLEY.

RAINFALL WITH THIS THUNDERSTORM COULD EXCEED AN INCH....AND RESULT
IN VERY POOR VISIBILITIES. THIS TYPE OF RAINFALL WILL CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN POOR
DRAINAGE AND URBAN AREAS.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:10 PM EDTFlash Flood WarningALYDutchess4 hr
Aug 11, 1:09 PM EDTFlash Flood WarningALYAlbany, Greene5 hr
Aug 11, 1:54 PM EDTFlash Flood WarningALYUlster5 hr
Aug 11, 3:25 PM EDTFlash Flood WarningALYColumbia4 hr

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.